Jump to content

Lexapro And Weight Gain


Darlene
 Share

Recommended Posts

I have gained 40 lbs since taking lexapro. I have tried to get off of it several times. I get sick each time I do. I was very ill when I was diagnosed with dysautonomia, after being put on lopressor and lexapro, I felt better, alot better. Not sure if it was the lopressor that helped me or the lexapro. I know the lopressor works great for my tachycardia. If the lexapro helps, how does it help? I am thinking it depresses your nervous sytem. Is there other meds out there that will depress my nervous system without causing weight gain. I have tried other ssri/snri's, and thats another I do not get, I can take ssri's but if I snri's, they make my pots symptoms worse. Its like there is something being released in my body that causes an adrenal surge. This is how I felt before being put on meds. When people see pictures of me before the weight gain, they say I was beautiful. I do not get them comments now. The weight gain makes me feel bummed out.

Link to comment
Share on other sites

Hi,

I think most of the SSRIs cause weight gain, but it tends to vary in different people. I know some people have lost weight on Prozac, but I also know many that have gained as well -- I can't help but wonder if perhaps the loss had more to do with the antidepressant effect taking away the need for "comfort food" which, of course, probably isn't going to work if it's not being taken for its antidepressant qualities. The only thing I can think of (I am not a doctor -- I don't even play one on TV) is that maybe Celexa would be a little less likely to do it? From what I've gathered, Celexa and Lexapro are at heart the same drug, but the uptake mechanisms and pathways they work on are a little different (Lexapro I guess is Celexa working double time -- obviously, we see I am neither a doctor nor a chemist). I am not sure how it would affect managing a dysautonomia, but I've heard in many people it doesn't make a huge difference in controlling mild or moderate depression (I think they only see a difference in severe cases). I wonder if maybe because it's a little lower key in activation, if it wouldn't maybe be less likely to cause gain?

Before we figured out I wasn't having psych issues I was on a lot of these meds -- including some heavier duty ones. I can tell you the weight gain mileage varies -- I had one med I took I gained (no lie) 60 lbs in three and a half months. It was disturbing. And when I was switched later to one that didn't cause as much gain, I lost 20 lbs,, but I couldn't for the life of me lose any more. I would eat right, control portions, even exercise. Nothing. But some people can lose on it (it's more work, but still), and some will gain 10 lbs and some will gain 80 lbs.

The SSRIs are probably the least offensive for gain... It's not technically an SSRI (maybe it's an SNRI, which I know you can't take, but I'll throw it out there in case I'm wrong. Brain just kicked out again)... Wellbutrin is supposed to not be a bad one for gaining (and sometimes helps w/losing.) I know it is used in treating dysautonomias.

Good luck. Those meds are hard because they work well enough, but I don't think anyone is completely sure how or why.

Link to comment
Share on other sites

I have been taking Paxil for about 10 years now, and I never gained any weight. In fact, I think it made me lose weight. It is also an SSRI, and the only one I seem to be able to tolerate. I know others who take Wellbutrin or Prozac, and I think Prozac has the worst reputation for weight gain. I only take 15 mg a night, which is a rather small dose, but it seems to help with my anxiety and some of my symptoms. Hope this helps...

Peace,

Jana

Link to comment
Share on other sites

I do not take lexapro for psych issues. I was prescribed lexapro after being diagnosed with POTS. I am not sure how lexapro helps, but since taking lexapro and lopressor, I am so much better. However, I m not to fond of the weight gain. I have tried celexa, had scary weird side effects. And I tried paxil years ago, before I had POTS, at first I felt great, then I started getting headaches and woke it woke me up one night with a very fast heart rate, and I was very hot/sweating. I never took paxil again. Maybe it would work different on me now.

And there must be something in lexapro that halps POTS, because when I try going off of it, I get my POTS symptoms back, just like I didin the beginning.

Link to comment
Share on other sites

I do not take lexapro for psych issues. I was prescribed lexapro after being diagnosed with POTS. I am not sure how lexapro helps, but since taking lexapro and lopressor, I am so much better. However, I m not to fond of the weight gain. I have tried celexa, had scary weird side effects. And I tried paxil years ago, before I had POTS, at first I felt great, then I started getting headaches and woke it woke me up one night with a very fast heart rate, and I was very hot/sweating. I never took paxil again. Maybe it would work different on me now.

And there must be something in lexapro that halps POTS, because when I try going off of it, I get my POTS symptoms back, just like I didin the beginning.

I have the same weight gain problems with cymbalta although perhaps not as severe. I was thinking of asking my doc...PC for a med to add like wellbutrin. I know people on SSRI and SNRI can add a little wellbutrin for energy...although I am going to also look at the meds others suggested in the thread I started on Meds for energy and weight loss. I know it is frustrating...I think they slow metabolism...

Link to comment
Share on other sites

I tried wellbutrin, and it made me sick. Not sure if this medication affects norepinephrine, but I have noticed, if I take an snri it makes my POTS worse. It's like I have to much norepinephrine in my body already. I wonder if to much norpinephrine being leased in the body can cause POTS. I just know I can't have anything that increases my heart rate, I already feel like I am having some sort of adrenaline surge already. But I am better on lexapro and lopresor.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...